Anaphylaxis—Adverse Vaccine Reactions in Dogs
Adverse reactions to vaccinations have been recognized for years; they were commonly associated with human vaccines for polio and smallpox. However, adverse vaccine reactions in dogs can also occur, but the risks are very small in comparison to the benefits of the vaccination. Depending on the type of vaccine used, adverse effects can vary. Anaphylaxis is one of the most serious reactions to vaccines.
Anaphylaxis is a rare, life-threatening, immediate allergic reaction to something ingested or injected. If left untreated, it results in shock, respiratory and cardiac failure, and death. Symptoms of the condition include:
• Sudden onset of diarrhea
• Pale gums, cold limbs
• Fast heart rate, weak pulse
• Facial swelling
If you notice any symptoms of a vaccine reaction in your dog after he has received a vaccination, take him to the vet immediately. Epinephrine should be given as soon as possible (a few minutes!). IV fluids, oxygen and other medications will be administered as needed.
When it comes to anaphylactic reactions, they are most commonly associated with the used of killed vaccines such as rabies, canine coronavirus, and leptospirosis. This is because they have more of the virus, or bacterial particles, per dose and have added chemicals to improve the dog’s immune system reaction.
If your dog ever experiences a vaccine reaction, it is important that you don’t avoid vaccines altogether, because they are still very important. Subsequent vaccinations should be given by your veterinarian, and certain ones may be replaced with a different type of vaccine. It is also possible to give the animal antihistamines prior to vaccination, but make sure this is done under veterinary supervision. Depending on your vet’s thoughts, he may insert catheters in the dog’s vein before the vaccination incase a reaction does occur. That way, fluid and medications can be given quickly.
Every time your dog receives a vaccination, you should keep an eye on him after returning home, even if he has never experienced a reaction. Watch for signs of anaphylactic shock and immediately take him to the veterinarian if they do occur. It has been estimated that about one case of anaphylaxis occurs for every 15,000 doses of vaccine administered; so as a vaccine reaction in dogs, it’s not all that common. But you still need to be aware of it so you are prepared if it ever does happen!
Enhance Your Pet's Overall Health and Immune System